Alert archive / California / Winter Storm Warnings in 2019

Winter Storm Warning 7, NWS Las Vegas, NV

May 14, 2019Inyo County, California

NWS Las Vegas, NV issued this winter storm warning at May 14, 2019, 2:31 PM PDT for Inyo County, California. It took effect at May 16, 2019, 12:00 AM PDT. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2019, 2:31 PM PDT (21:31 UTC)
In effect from
May 16, 2019, 12:00 AM PDT
Expired
May 17, 2019, 2:59 AM PDT
In force
27 hr
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3325 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

838 
WWUS45 KVEF 142131
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
231 PM PDT Tue May 14 2019

CAZ519-151200-
/O.UPG.KVEF.WS.A.0008.190516T0000Z-190517T1200Z/
/O.NEW.KVEF.WS.W.0007.190516T0700Z-190517T1300Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
231 PM PDT Tue May 14 2019

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT WEDNESDAY NIGHT
TO 6 AM PDT FRIDAY...

* WHAT...Snow accumulations of four to eight inches above 6000
  feet and 10 to 15 inches above 9000 feet. Winds gusting as high
  as 55 mph.

* WHERE...Eastern Sierra Slopes.

* WHEN...From midnight Wednesday night to 6 AM PDT Friday.

* ADDITIONAL DETAILS...Travel could be very difficult to
  impossible. Very strong winds could cause extensive tree damage.
  Anyone planning outdoor recreation in the Sierra this week
  should stay tuned to the forecast and consider rescheduling
  their plans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

Morgan

For more information from the National Weather Service visit
http://weather.gov/lasvegas
5 follow-up statements
995 
WWUS45 KVEF 151118
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
418 AM PDT Wed May 15 2019

CAZ519-152330-
/O.CON.KVEF.WS.W.0007.190516T0700Z-190517T1300Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
418 AM PDT Wed May 15 2019

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 6 AM PDT FRIDAY...

* WHAT...Snow accumulations of 2 to 5 inches above 7000 feet and 5
  to 12 inches above 9000 feet. Winds gusting as high as 50 mph.

* WHERE...Eastern Sierra Slopes.

* WHEN...From midnight Wednesday night to 6 AM PDT Friday.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible. Very strong winds could cause extensive tree 
  damage. Anyone planning outdoor recreation in the Sierra this 
  week should stay tuned to the forecast and consider 
  rescheduling their plans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lasvegas
257 
WWUS45 KVEF 152138
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
238 PM PDT Wed May 15 2019

CAZ519-160700-
/O.CON.KVEF.WS.W.0007.190516T0700Z-190517T1300Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
238 PM PDT Wed May 15 2019

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 6 AM PDT FRIDAY...

* WHAT...Snow accumulations of 2 to 5 inches above 7000 feet and 
  5 to 12 inches above 9000 feet. Winds gusting as high as 50 
  mph.

* WHERE...Eastern Sierra Slopes.

* WHEN...From midnight tonight to 6 AM PDT Friday.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible. Very strong winds could cause extensive tree 
  damage. Anyone planning outdoor recreation in the Sierra this 
  week should stay tuned to the forecast and consider 
  rescheduling their plans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

Morgan

For more information from the National Weather Service visit
http://weather.gov/lasvegas
709 
WWUS45 KVEF 160656
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
1156 PM PDT Wed May 15 2019

CAZ519-161900-
/O.CON.KVEF.WS.W.0007.190516T0700Z-190517T1300Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
1156 PM PDT Wed May 15 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM PDT FRIDAY...

* WHAT...Snow accumulations of 2 to 5 inches above 7000 feet and 
  5 to 12 inches above 9000 feet. Winds gusting as high as 50 
  mph.

* WHERE...Eastern Sierra Slopes.

* WHEN...From midnight tonight to 6 AM PDT Friday.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible. Very strong winds could cause extensive tree 
  damage. Anyone planning outdoor recreation in the Sierra this 
  week should stay tuned to the forecast and consider 
  rescheduling their plans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lasvegas
932 
WWUS45 KVEF 161859
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
1159 AM PDT Thu May 16 2019

CAZ519-171200-
/O.CON.KVEF.WS.W.0007.000000T0000Z-190517T1300Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
1159 AM PDT Thu May 16 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM PDT FRIDAY...

* WHAT...Snow accumulations of 2 to 5 inches above 7000 feet and 
  5 to 12 inches above 9000 feet. Winds gusting as high as 50 
  mph.

* WHERE...Eastern Sierra Slopes.

* WHEN...From midnight tonight to 6 AM PDT Friday.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible. Very strong winds could cause extensive tree 
  damage. Anyone planning outdoor recreation in the Sierra this 
  week should stay tuned to the forecast and consider 
  rescheduling their plans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lasvegas
713 
WWUS45 KVEF 170959
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
259 AM PDT Fri May 17 2019

CAZ519-171100-
/O.CAN.KVEF.WS.W.0007.000000T0000Z-190517T1300Z/
Eastern Sierra Slopes-
259 AM PDT Fri May 17 2019

...WINTER STORM WARNING IS CANCELLED...

Light snow showers or flurries possible early this morning.
With no additional accumulations expected the Winter Storm Warning
has been cancelled.

$$

For more information from the National Weather Service visit
http://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm warning went out at May 14, 2:14 PM PDT, 17 minutes earlier.

Area forecast discussion, May 14, 2:14 PM PDT, 17 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
214 PM PDT Tue May 14 2019

.SYNOPSIS...A ridge of high pressure will bring above average
temperatures and generally dry conditions through Wednesday. An
abnormally strong Pacific storm moves into the region Thursday,
bringing gusty winds, chances for rain, and sharply cooler
temperatures. After a brief warmup Saturday, another storm system
could affect the region Sunday into Monday.
&&

.DISCUSSION...Drier air has materialized as expected yesterday, with
cumulus clouds limited to the eastern half of the CWA early this
afternoon, except for over the highest terrain of Inyo County.
Deeper clouds over the northeast corner of Mohave County were
producing very light showers, but trace amounts are most likely.
Tomorrow is still expected to be dry areawide, with the main concern
being increasing wind under strengthening southwest flow aloft.
Agree with previous shift that Wind Advisory conditions do not look
likely on Wednesday, but Thursday could be another story. As a
strong negatively tilted shortwave trough axis nears, lee side
surface low development results in a rapidly tightening surface
pressure gradient coincident with upper level support, which should
result in strong southwesterly winds over the Mojave Desert. One
potential fly in the ointment would be widespread clouds and precip,
which would prevent coupling and transportation of the stronger mid
level winds to the surface. Looks like that will be more of a factor
in the morning, with rapid clearing possible during the day, which
could lead to a sharp increase in wind speeds. Will keep an eye on
this. Thursday will also be the peak time for snow in the higher
elevations of the Sierra. In collaboration with WFO HNX, upgraded
the Winter Storm Watch to a Warning valid from midnight Wednesday
night through 6 AM Friday morning. Still looks like a foot or even a
bit more above 9000 feet, with significant accumulations down as low
as 6000 feet. Winds will decrease Thursday night as the main trough
axis arrives, and precip chances will be limited to the southern
Great Basin (nearest the low center) on Friday before finally ending
Friday night. Progressive shortwave ridging will bring a brief break
and warmup on Saturday before the next storm rolls in Sunday and
Monday. A little early to pin down details on this one yet.
&&

.AVIATION...For McCarran...Southwest winds will prevail for the
remainder of the afternoon at speeds of 10-15 knots gusting 20-25
knots through 02z-04z. Gusts will become more intermittent this
evening as wind speeds come down to 8-10 knots. Southeast winds
between 150-180 degrees will be possible again tomorrow morning
between 14z-20z but speeds should remain at 10 knots or less. By
20z, winds will have shifted to the southwest once again and
increased to 15-20 knots gusting 25-30 knots. Scattered afternoon
mid-clouds at 10k-12k feet and increasing high clouds throughout the
period can be expected.

For the rest of southern Nevada, northwest Arizona and southeast
California...Southwest winds will remain breezy this afternoon
between 10-20 knots gusting 20-30 knots before winds decrease this
evening and overnight. The exception will be the western Mojave
Desert with these winds speeds holding on through late tonight.
Slightly stronger winds are expected for Wednesday; increasing late
morning through afternoon to speeds of 15-25 knots gusting up to
around 35 knots. FEW-SCT mid-cloud deck between 10k-12k feet will be
present this afternoon with high clouds increasing from west to east
throughout the period.
&&

.SPOTTER INFORMATION STATEMENT...A late-season system will bring
gusty winds, cooler temperatures, mountain snow, and shower and
thunderstorm chances to the region on Thursday. Spotters are
encouraged to report any significant weather or impacts according to
standard operating procedures.
&&

DISCUSSION...Morgan
AVIATION.....Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:14 AM PDTWinter Storm WatchVEFInyo12 hr

Nearby

Winter Storm Warnings in California, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.